Colorado, 2005

Winter Storm in Colorado, December 30 to 31, 2005

December 30 to 31, 2005 · NWS GJT · 4 events in 4 counties and zones

A moist southwest flow brought heavy snow and strong winds to the northern and central mountains of western Colorado. Snowfall amounts of 12 to 20 inches blanketed the area, while wind gusts of 20 to 50 mph created blowing and drifting snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist southwest flow brought heavy snow and strong winds to the northern and central mountains of western Colorado. Snowfall amounts of 12 to 20 inches blanketed the area, while wind gusts of 20 to 50 mph created blowing and drifting snow. This storm came to an end during the afternoon of January 1, 2006. For a continuation of this event please see the January 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 30, 4:03 AM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Dec 30, 4:03 AM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
403 AM MST FRI DEC 30 2005

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
PROGRESSIVE PATTERN CONTINUES. UPPER RIDGE WILL SLIDE ACROSS THE
FORECAST AREA TONIGHT AND SAT AS THE NEXT FAST MOVING PACIFIC
SHORTWAVE MAKES LANDFALL THIS WEEKEND. THIS WILL BE ANOTHER MILD...
WINDY...AND MOIST SYSTEM THAT SHOULD DAMPEN/WEAKEN SOME AS IT PUSHES
THROUGH THE PERSISTENT LONGWAVE RIDGE OVER WRN NORTH AMERICA. THIS
WAVE EXPECTED TO MOVE ACROSS ERN UT/WRN CO LATE SAT NIGHT. TEMPS TO
REMAIN ON THE MILD SIDE FOR THIS TIME OF YEAR.

ALREADY LARGE CLOUD SHIELD ACROSS THE INTERMOUNTAIN WEST IN WARM AIR
ADVECTION AND SHOULD SEE CLOUDS INCREASING ACROSS NE UT/NW CO
TODAY.  CLOUDS THICKEN AND LOWER ACROSS THE N TONIGHT UNDER WARM
ADVECTION AND INCREASING MOISTURE IN WSW OROGPRAPHIC FLOW OF 30-40
KTS NORTH...BUT LACK OF ORGANIZED DYNAMICS IN A STABLE ATMS WILL
RESULT IN ONLY A CHANCE OF MTN PCPN FOR THE N. WARM ADVECTION LIFT
WANES BY SAT AFTN BUT CONTINUED 30-40KT WSW OROGRAPHIC LIFT ACROSS
THE N AND MOISTURE SHOULD BRING SOME RAIN/SNOW TO THE HIGHER ELEVS OF
THE N BY SAT AFTN...AND CONTINUING TO INCREASE IN COVERAGE AND
INTENSITY SAT NIGHT AS COLDER AIR FINALLY ARRIVES LATE. THIS WILL
RESULT IN RAIN/SNOW MIX FOR THE VALLEYS CHANGING OVER TO SNOW ACROSS
THE N LATER SAT NIGHT. 00Z NAM SNOWFALL RATHER IMPRESSIVE AT THIS
TIME FOR THE NW CO MTNS GIVEN AMPLE MOISTURE...AND PERHAPS LONGER
DURATION OF MOISTURE THAN PREV STORMS. BUMPED UP SNOW AMTS SAT NIGHT
BUT NO HIGHLIGHTS YET. AS IN THE LAST STORM...ERN UINTA MTNS SHOULD
CONTINUE TO BE SHIELDED FROM THE BRUNT OF THE STORM BY THE HIGHER
WASATCH AND WRN UINTAS.

.LONG TERM (SUNDAY THROUGH FRIDAY)...
TROUGH AXIS WILL BE DEPARTING COLORADO ON SUNDAY...BUT NORTHWEST
FLOW AND INSTABILITY WILL KEEP SNOW SHOWERS ONGOING FOR THE NRN
MOUNTAINS.  BRIEF RESPITE SUNDAY NIGHT...THEN THE NEXT PACIFIC STORM
WILL BE BEARING DOWN ON WRN COLORADO BY MONDAY AFTERNOON.  THE
MODELS ARE NOT AS STRONG WITH THIS SYSTEM AS THEY WERE LAST NIGHT...
AND THAT CAN BE A CONCERN SINCE RECENT STORMS HAVE WEAKENED OR
MOVED ACROSS THE FORECAST TOO QUICKLY AND HAVE NOT BEEN ABLE TO
GENERATE SIGNIFICANT SNOWFALL.  DESPITE A WEAKER SOLUTION...
POSITIONING OF THE JET...GOOD MOISTURE TAP...AND THE SURFACE LOW
TRACK SUGGEST THE POTENTIAL FOR WIDESPREAD RAIN OR SNOW FOR NE UTAH
AND NW COLORADO.  THE LATEST MODEL GUIDANCE SHOW THIS SYSTEM MOVING
TOWARD THE NORTHEAST AS IT CROSSES OUR FORECAST AREA...WHICH MEANS
THAT THE SRN MOUNTAINS MAY GET CONSIDERABLY LESS SNOW THAN THE NRN
MOUNTAINS.

STRONG RIDGE BUILDING OVER THE GREAT BASIN ON WEDNESDAY...AND THEN
SHIFTING TOWARD COLORADO ON THURSDAY AND FRIDAY MEANS A RETURN TO
DRY WEATHER.  TEMPERATURES WILL BE ABOVE NORMAL FOR MOST AREAS...
BUT STRONG INVERSIONS MAY IMPACT AREAS LIKE THE UINTA BASIN WITH
FOGGY CONDITIONS.  WILL HOLD OFF ON ADDING THIS POSSIBILITY TO THE
GRIDDED DATA...THE AIR MASS BEHIND THE PACIFIC STORMS DO NOT HAVE
MUCH COLD AIR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JAD/PF
Hazardous weather outlook, Dec 30, 5:45 AM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI DEC 30 2005

COZ001>014-017>023-UTZ022>025-027>029-311245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST FRI DEC 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW AND WIND RETURN TO THE MOUNTAINS SATURDAY AND SUNDAY AS
ANOTHER PACIFIC STORM CROSSES THE AREA. SIGNIFICANT SNOWFALL AND
AREAS OF BLOWING SNOW ARE EXPECTED FOR THE MOUNTAINS OF NORTHWEST
COLORADO SATURDAY NIGHT....LIKELY CAUSING TRAVEL PROBLEMS OVER
RABBIT EARS AND VAIL PASSES INTO SUNDAY. RAIN AND SNOW WILL BE
POSSIBLE AT THE LOWER VALLEY LOCATIONS THIS WEEKEND. YET ANOTHER
STORM IS ANTICIPATED MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
December 30, 8:00 AM MST to December 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Winter Storm, Flattop Mountains

When
December 30, 8:00 AM MST to December 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Winter Storm, Grand and Battlement Mesas

When
December 30, 8:00 AM MST to December 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Winter Storm, West Elk and Sawatch Mountains

When
December 30, 8:00 AM MST to December 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485865, 5485866, 5485867, 5485868.